North Carolina, 2004

Damaging Wind in North Carolina, June 30, 2004

June 30, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 2:10 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 2:10 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT WED JUN 30 2004

.SYNOPSIS...BERMUDA HIGH TO BECOME LOCKED IN PLACE ACROSS RGN THRU
HOLIDAY WKEND AND PSBLY BEYOND. MINOR DISTURBANCES WILL RESULT IN
WRM AND HUMID CNDTNS THRU MONDAY WITH SCT DIURNAL POPS. NXT BNDRY
APPRCHS FROM NW COME TUE AS HIGH PRS SLIDES N ACROSS ERN CANADA.

&&

.SHORT TERM...ADDTNL CONVECTION NOW DVLPNG AS HTNG ACTS ON WK TROF
ACROSS PIEDMONT CNTYS. GIVEN WK WND CONVERGENCE AND LIS AS LOW AS -8
OVR FA ATTM...WILL CONT CHC POPS THIS EVE. CUD SEE ONE OR TWO OF
THESE STORMS PULSE UP NXT FEW HRS AS VILS CONT TO INCRS WITH EACH
VOLUME SCAN. WILL KEEP CHC POPS GOING THRU OVRNITE HRS AS OLD FRNTL
BNDRY IVOF VA/NC BRDR SLOWLY DSPTS.

PERSISTANT FCST CONTS INTO WKEND WITH HIGHEST CHC FOR DIURNAL POPS
WRN HALF OF FA. LOOKED HARD AT MODELS TO FIND A COMPLETELY DRY DAY...
BUT WITH DIFFERING MODEL SOLNS...WILL KEEP CHC POPS IN EACH DAY. IF
ETA VERIFYS...FRI INTO ERLY SAT CUD BE DRYEST PRD ACROSS RGN. H5
HGHTS RISE OVR WKEND ALLOWING TMPS TO APPRCH OF SURPASS 90 BY SUN.

&&

.LONG TERM...LOW PRS PROGGED TO MOVE FROM NATIONS MID SCTN INTO NERN
US BY MON. TRAILING FRNTL BNDRY APPRCHS RGN FROM NW LATE MON THEN
PSBLY STALL OVR MID ATLNTC RGN AS HIGH PRS SLIDES E OVR ERN CANADA.
WILL KEEP DAY 7 DRY FOR NOW.

&&

.AVIATION...CRNT VFR CNDTNS CONT XCPT FOR CHC TSRA IVOF KRIC ATTM.
THESE CELLS MAY DRIFT SE AS EVE PROGRESSES AND MAY AFFECT KSBY /
KPHF B4 00Z. OTW...LCL MVFR CNDTNS LATER TONITE DUE TO LOW CLDS /
AND PTCHY FOG.

&&

.MARINE...NO FLAGS. LGT WNDS AOB 15 KTS THRU SUN. SEAS BEHAVING AS
WELL. LOW RIP CURRENT THREAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   62  85  66  87 /  30  20  20  20
OXB   64  82  68  83 /  30  20  20  20
WAL   67  83  70  86 /  30  20  20  20
FVX   67  87  69  89 /  30  30  30  30
RIC   66  87  69  88 /  30  30  30  30
PTB   67  87  69  89 /  30  30  30  30
AKQ   67  86  69  89 /  30  30  30  30
PHF   68  85  70  86 /  30  30  30  30
ORF   69  84  72  86 /  40  30  30  30
ECG   70  85  71  86 /  40  40  40  30
&&

44/18
Hazardous weather outlook, Jun 30, 4:30 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUN 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 30, 1:48 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT WED JUN 30 2004

VAZ079-087-301930-
BRUNSWICK VA-GREENSVILLE VA-
248 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM MOVING THROUGH BRUNSWICK COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAWRENCEVILLE...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR ANTE AT 305 PM EDT...RADIUM AT
320 PM EDT...DURAND AT 325 PM EDT...BRINK AT 330 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

REILLY
Special weather statement, Jun 30, 2:35 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT WED JUN 30 2004

VAZ082-083-302000-
CHARLES CITY VA-NEW KENT VA-
335 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM MOVING INTO NEW KENT AND CHARLES CITY
COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ROXBURY...OR ABOUT OVER
HIGHLAND SPRINGS...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR ORAPAX FARMS AT 345 PM EDT...BOTTOMS
BRIDGE...AND...EXIT 205 ALONG I 64 AT 350 PM EDT...WRIGHTS CORNER AT
400 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL...AND DANGEROUS LIGHTNING...ARE
EXPECTED WITH THIS STORM.

REILLY
Local storm report, Jun 30, 3:07 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     BOTTOMS BRIDGE          37.51N 77.19W
06/30/2004                   NEW KENT           VA   PUBLIC

            TREES DOWN. MARBLE SIZED HAIL ALSO.

&&

REILLY
Special weather statement, Jun 30, 3:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT WED JUN 30 2004

NCZ012-302045-
NORTHAMPTON NC-
407 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS OVER NORTHAMPTON COUNTY NORTH CAROLINA...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF GARYSBURG TO 6 MILES
SOUTHWEST OF GARYSBURG...OR FROM 9 MILES WEST OF BOYKINS TO ROANOKE
RAPIDS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
  SEABOARD AROUND 415 PM EDT...
  MARGARETTSVILLE AROUND 420 PM EDT...
  MUD CASTLE AROUND 435 PM EDT...
  GALATIA AROUND 445 PM EDT...
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RICH SQUARE.

WIND GUSTS OF 45 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WITH THESE STORMS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Jun 30, 3:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED JUN 30 2004

VAZ071-302100-
HENRICO VA-
428 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM OVER EASTERN HENRICO COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF HIGHLAND SPRINGS.  THE STORM
WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR RICHMOND
INTERNATIONAL AIRPORT AT 435 PM EDT...HIGHLAND SPRINGS AT 445 PM
EDT...VARINA AT 500 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

REILLY
Special weather statement, Jun 30, 3:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED JUN 30 2004

VAZ071-302100-
HENRICO VA-
428 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORM OVER EASTERN HENRICO COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF HIGHLAND SPRINGS.  THE STORM
WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR
RICHMOND INTERNATIONAL AI AT 435 PM EDT...HIGHLAND SPRINGS AT 445 PM
EDT...VARINA AT 500 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

REILLY

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
June 30, 3:45 PM EST
Where
Northampton County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -77.417

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412258.